Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 24, NWS Las Vegas, NV

July 27, 2020Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jul 27, 2020, 5:34 AM PDT for Lincoln County, Nevada. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2020, 5:34 AM PDT (12:34 UTC)
Expired
Jul 27, 2020, 8:00 PM PDT
In force
14 hr
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3723 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS85 KVEF 271234
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
534 AM PDT Mon Jul 27 2020

NVZ461-280300-
/O.NEW.KVEF.FW.W.0024.200727T1234Z-200728T0300Z/
Lincoln County/Ely Dispatch-
534 AM PDT Mon Jul 27 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
DRY THUNDERSTORMS, STRONG OUTFLOW WINDS, AND LOW RH FOR FIRE 
WEATHER ZONE 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect until 8 PM PDT this evening. 

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Through 8 PM PDT this evening.

* WIND...Winds gusting to 20 MPH with localized gusts up to 40 MPH
  with thunderstorm outflow.

* HUMIDITY...falling to less than 15 percent in the afternoon.

* THUNDERSTORMS...Isolated to scattered thunderstorms ongoing with
  additional rounds possible through the afternoon and evening.
  Rain amounts expected to be less than a tenth of an inch.
  Thunderstorms may also produce gusty outflow.

* IMPACTS...Cloud to ground lightning without ground-wetting rain
  may ignite new fires. Any fires that develop will likely spread
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
2 follow-up statements
872 
WWUS85 KVEF 272126
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
226 PM PDT Mon Jul 27 2020


NVZ461-280300-
/O.CON.KVEF.FW.W.0024.000000T0000Z-200728T0300Z/
Lincoln County/Ely Dispatch-
226 PM PDT Mon Jul 27 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS, STRONG OUTFLOW WINDS, AND LOW RH FOR FIRE
WEATHER ZONE 461...

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Through 8 PM PDT this evening.

* WIND...Winds gusting to 20 MPH with localized gusts up to 40 
  MPH with thunderstorm outflow. 

* HUMIDITY...less than 15 percent.

* THUNDERSTORMS...Isolated to scattered thunderstorms will
  continue into the evening. Rain amounts are expected to be less 
  than a tenth of an inch. Thunderstorms may also produce gusty 
  outflow.
 
* IMPACTS...Cloud to ground lightning without ground-wetting 
  rain may ignite new fires. Any fires that develop will likely 
  spread rapidly. Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
633 
WWUS85 KVEF 280245
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
745 PM PDT Mon Jul 27 2020

NVZ461-280345-
/O.EXP.KVEF.FW.W.0024.000000T0000Z-200728T0300Z/
Lincoln County/Ely Dispatch-
745 PM PDT Mon Jul 27 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS, STRONG OUTFLOW WINDS, AND LOW RH FOR FIRE WEATHER
ZONE 461...

The threat for dry lightning was nearly over this evening,
although a few stray strikes may linger into the evening in the 
northern part of Lincoln County. The Red Flag Warning will be
allowed to expire.

$$

Morgan

weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 27, 1:37 AM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 1:37 AM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
137 AM PDT Mon Jul 27 2020

.SYNOPSIS...Some isolated to scattered showers and thunderstorms
possible for the southern Great Basin today, followed by dry and
hot conditions for the rest of the week, with temperatures nearing
records for some by the end of the week.
&&

.SHORT TERM...through Tuesday.

The focus for the short term remains shower and thunderstorm chances
associated with lifting upper-level low and mid-level moisture.

As of midnight, the upper-level low can be seen quite well in water
vapor imagery, already tilting to negative tilt and beginning to
lift out of the area. This will focus upper-level diffluence over
the southern Great Basin along with some weak jet streak dynamics,
resulting in ample forcing for ascent from about Las Vegas
northward. With mid-level moisture already in place and steepening
midlevel lapse rates, would expect some showers to begin firing
off by daybreak, with activity expanding and becoming scattered
across central Nye and Lincoln counties this afternoon. While the
low levels are drier, they aren't that dry, and we've observed
plenty of rain reaching the ground in much drier environments, so
would not count out a very localized, brief heavy rain threat, but
certainly no flooding expected. Downdraft CAPE values of
1500-2000+ J/kg will be supportive of some gusty outflow though,
and this will be the primary threat today. Latest CAM runs
indicate just spotty and limited gusts, with no consolidated or
otherwise organized cold pools for longer lived/far traveling
outflow.

Increasing southwest flow on Tuesday should pretty well dry everyone
out again with temperatures beginning to increase as an upper-level
ridge noses in off the Pacific.

.LONG TERM...Wednesday through next Sunday.

Through the week, a ridge of high pressure will set up over the
Desert Southwest working to raise temperatures back to above-
average. With the center of the high pressure effectively over
southern Nevada, chances of monsoonal moisture is little-to-none.
As mentioned in the previous discussion, the ECMWF Mean continues
to indicate a meager surge of moisture up the Colorado River
Valley toward the end of the work week and into the weekend, but
the GEFS, Canadian Mean and NBM are holding onto a very dry
forecast. While there is an outside chance of some diurnal,
inappreciable moisture surges, the dry low levels will prevent
much in the way of measurable, widespread rainfall.

Other than the continued dryness, it will be hot this week. We are
looking at temperatures 3-6 degrees above seasonal averages
areawide beginning around mid-week and lasting through the
weekend. “High” HeatRisk values expected for the lower valleys
Thursday, expanding to a larger area on Friday through the early
part of the weekend. As a result, we have hoisted an Excessive
Heat Watch for far southern Nevada, northwestern Arizona and far
southeastern California including cities such as Las Vegas,
Kingman, Lake Havasu City, and Twentynine Palms Thursday through
Saturday. An Excessive Heat Watch indicates that heat conditions
are forecast to be oppressive, with higher chances of heat-related
illnesses for those spending time outdoors. Make sure to limit
your time outdoors to the cooler parts of the day, hydrate
frequently, and never leave children or pets in the car
unattended.
&&

.AVIATION...For McCarran... More elevated clouds with bases above
12 Kft expected today with winds following trends noted in the
last few days - generally east by late morning, with a southerly
push arriving by the afternoon followed by typical drainage winds
tonight. Isolate thundershowers expected to remain well to the
north of the valley, though a few buildups on the mountains
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California... Isolated to scattered showers and thunderstorms
expected in the southern great basin as an upper-level system
lifts out of the region. Otherwise, generally light southerly flow
expected for most terminals by the afternoon with typical drainage
winds after sunset. Cloud bases should remain above 12 Kft.
&&

SHORT TERM/AVIATION...Steele
LONG TERM...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:16 AM PDTExcessive Heat WatchVEFClark26 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.